Tuesday, May 26, 2009

Skin Case

I'm doing my dermatology attachment now and it'll be 4-month duration. I think it's good that you can be rotated to different subspecialties and to strengthen your clinical experience on that particular field. For most physicians, dermatological diseases are diagnostically challenging and consultation to skin specialist are usually needed.

I got this referral the other day and I think it's interesting to share.
She's a lady presented with generalized pruritic rashes for 2 days, associated with fever. The rashes were initially erythematous, then became pustular 1 day prior to admission. Further history revealed that she had some URTI symptoms about a week ago and she visited GP for treatment.


Skin rashes was extensive and also involving oral mucosa. Blood investigation showed neutrophilia.

From the much simplified history and the pictures, what do you think is the diagnosis?

(Answer's in comment)



6 comments:

Darren Lee said...

The skin lesion is suggestive of acute generalized exanthematous pustulosis (AGEP), most likely drug-induced (she was given antibiotic treatment for the URTI).

This is a rare skin rash, usually secondary to a drug reaction. Most of the pustules last an average of 9-10 days and usually occurs within 2 days of drug exposure.

This disease is characterized by several features:

- Numerous small, mostly nonfollicular pustules arising on an erythematous base
- Intraepidermal or subcorneal pustules associated with dermal edema with focal necrosis of the keratinocytes
- Fever
- Blood neutrophil count >7000/mm3

Acute evolution with spontaneous resolution of pustules is expected in less than 2 weeks.

Simpleton said...

i always have problem understanding the features in skin disease.. pustular, vesicle etc etc. :P

Anonymous said...

wow...i've never seen that before. And never heard of the disease before. Is it an allergic reaction towards the drug?

Jian Ming (silent reader :P)

hamidah said...

so , for this case
can i treat it as outpt?

Darren Lee said...

Jian Ming: Ya it's the drug-induced skin allergic reaction.

hamidah: Oh I think for this kind of case it's better managed as inpatient. Need to monitor the skin reaction progress.
Like for this pt, her skin lesion much improved after stopping antibiotics. She was discharged well after 2 days of stay. ;)

siti nurbaiya said...

i encounter this case once, result from color vibration therapy

Related Posts with Thumbnails